Breast implants and cancer: Any connection?
Medically reviewed by Drugs.com. Last updated on Jul 27, 2019.
The Food and Drug Administration (FDA) has identified a possible association between breast implants and the development of breast-implant associated anaplastic large cell lymphoma (BIA-ALCL), an uncommon cancer of the immune system. The FDA believes that women with breast implants that have textured surfaces have a very low but increased risk of developing BIA-ALCL. However, that doesn't mean that these implants cause BIA-ALCL. Further research is needed to understand the relationship between the condition and breast implants.
ALCL is an uncommon cancer that can develop in any part of the body, most commonly the lymph nodes and skin. Research suggests that BIA-ALCL is usually found near the breast implant within the surrounding scar tissue, not the breast itself. The lifetime risk of developing BIA-ALCL from a textured implant is estimated to be from one in 1,000 to one in 30,000. Treatment involves surgical removal of the implants and the cancer. When caught early, BIA-ALCL is usually curable.
Researchers haven't yet determined whether the type of implant — saline- or silicone-filled — affects the risk of developing BIA-ALCL but implants with textured silicone and polyurethane outer shells seem to have the highest risk. In 2019, the FDA requested that the manufacturer Allergan recall specific models of its textured breast implants from the U.S. market due to the risk of BIA-ALCL. The recall also includes certain tissue expanders.
Any association between breast implants and cancer is concerning. Still, it's important to keep the potential risk in perspective. If you have breast implants, the findings aren't a call to change your treatment plan or to have your breast implants removed. Visit your doctor for routine checkups, and report any signs or symptoms — such as new breast swelling, lumps, pain or changes in breast shape — promptly.
If you're considering breast implants, discuss the risks and benefits with your doctor.